Overview
Introduction
A patient can become lithium toxic while taking every prescribed dose.
NCLEX-RN
NCLEX-RN
A patient can become lithium-toxic while taking every prescribed dose. Diarrhea, fever, poor intake, a new NSAID, or declining renal function may reduce lithium clearance enough to cause poisoning. The nurse's most useful early distinction is not the number alone: a new coarse tremor, ataxia, confusion, or myoclonus is a neurologic warning that requires action, even when the reported concentration is near the usual range. Lithium toxicity is managed as a clinical syndrome supported by serial laboratory data. Withhold the drug when toxicity is suspected, restore circulating volume, identify the cause of reduced clearance, and escalate promptly when neurologic, cardiac, or renal findings are severe.
Unlock full lesson + practice questions
7 more sections with scenarios, priorities, and review drills.
Final rapid review before practice
Next study step
Finish the lesson first, then choose a focused activity to apply what you just reviewed.
Continue studying
Sign in to save progress on this lesson.
Unlock the interactive lesson quiz with a plan that includes this NCLEX-RN pathway. You can still explore topic-filtered questions from the bank hubs below.